Alert archive / Alabama / Red Flag Warnings in 2007

Red Flag Warning 18, NWS Birmingham, AL

October 21, 200721 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Oct 21, 2007, 4:07 AM CDT for 21 counties in Alabama. It took effect at Oct 21, 2007, 11:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 21, 2007, 4:07 AM CDT (09:07 UTC)
In effect from
Oct 21, 2007, 11:00 AM CDT
Expired
Oct 21, 2007, 6:00 PM CDT
In force
7 hr
Issued by
NWS Birmingham, AL
All 21 counties

Blount County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Etowah County, AL, Fayette County, AL, Jefferson County, AL, Lamar County, AL, Marion County, AL, Pickens County, AL, Randolph County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 47 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.1 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2007-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2007-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2599 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBMX 210907
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
407 AM CDT SUN OCT 21 2007

...DRY AND BREEZY CONDITIONS ACROSS CENTRAL ALABAMA TODAY...

.HIGH PRESSURE WILL CONTINUE ACROSS THE REGION TODAY...KEEPING A DRY
AIRMASS IN PLACE. AS THE HIGH SHIFTS EAST OF CENTRAL ALABAMA...
SOUTHERLY WINDS WILL INCREASE DURING THE AFTERNOON. THE COMBINATION
OF LOW RELATIVE HUMIDITY AND BREEZY CONDITIONS WILL CREATE
CRITICAL FIRE WEATHER CONDITIONS ACROSS THE NORTHERN PORTION OF
CENTRAL ALABAMA.

ALZ030>035-039>050-211015-
/O.CAN.KBMX.FW.A.0008.071021T1600Z-071021T2300Z/
SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-MARENGO-DALLAS-AUTAUGA-
LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
407 AM CDT SUN OCT 21 2007

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS CANCELLED THE FIRE
WEATHER WATCH. 

LOWEST RELATIVE HUMIDITIES ARE EXPECTED TO REACH 30 TO 40 PERCENT
THIS AFTERNOON...WITH WINDS OF 5 TO 10 MPH. EVEN THOUGH THESE
VALUES DO NOT QUITE REACH RED FLAG WARNING CRITERIA...OUTDOOR
BURNING IS STILL DISCOURAGED.

$$

ALZ011>015-017>029-036>038-211715-
/O.UPG.KBMX.FW.A.0008.071021T1600Z-071021T2300Z/
/O.NEW.KBMX.FW.W.0018.071021T1600Z-071021T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-COOSA-TALLAPOOSA-CHAMBERS-
407 AM CDT SUN OCT 21 2007

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CDT
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CDT
THIS AFTERNOON. 

A DRY AIRMASS AND INCREASING WINDS ACROSS PORTIONS OF CENTRAL
ALABAMA WILL CREATE A HIGH FIRE DANGER THIS AFTERNOON. RELATIVE
HUMIDITY VALUES WILL FALL INTO THE 25 TO 30 PERCENT RANGE AS 20
FOOT WINDS OCCASIONALLY PEAK ABOVE 10 MPH. OUTDOOR BURNING IS
STRONGLY DISCOURAGED.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
2 follow-up statements
000 
WWUS84 KBMX 211701
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1201 PM CDT SUN OCT 21 2007

...DRY AND BREEZY CONDITIONS ACROSS CENTRAL ALABAMA TODAY...

.HIGH PRESSURE WILL CONTINUE ACROSS THE REGION TODAY...KEEPING A
DRY AIRMASS IN PLACE. AS THE HIGH SHIFTS EAST OF CENTRAL
ALABAMA... SOUTHERLY WINDS WILL INCREASE DURING THE AFTERNOON.
THE COMBINATION OF LOW RELATIVE HUMIDITY AND BREEZY CONDITIONS
WILL CREATE CRITICAL FIRE WEATHER CONDITIONS ACROSS THE NORTHERN
PORTION OF CENTRAL ALABAMA.

ALZ011>015-017>029-036>038-212300-
/O.CON.KBMX.FW.W.0018.000000T0000Z-071021T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-COOSA-TALLAPOOSA-CHAMBERS-
1201 PM CDT SUN OCT 21 2007

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS
AFTERNOON. 

A DRY AIRMASS AND INCREASING WINDS ACROSS PORTIONS OF CENTRAL
ALABAMA WILL CREATE A HIGH FIRE DANGER THIS AFTERNOON. RELATIVE
HUMIDITY VALUES WILL FALL INTO THE 25 TO 30 PERCENT RANGE AS
20 FOOT WINDS OCCASIONALLY PEAK ABOVE 10 MPH. OUTDOOR BURNING IS
STRONGLY DISCOURAGED.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS84 KBMX 212305
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
605 PM CDT SUN OCT 21 2007

...RED FLAG WARNING HAS EXPIRED...

.THE RED FLAG WARNING HAS EXPIRED.

ALZ011>015-017>029-036>038-220015-
/O.EXP.KBMX.FW.W.0018.000000T0000Z-071021T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-COOSA-TALLAPOOSA-CHAMBERS-
605 PM CDT SUN OCT 21 2007

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 



$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Oct 21, 3:48 AM CDT, 19 minutes earlier.

Area forecast discussion, Oct 21, 3:48 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
348 AM CDT SUN OCT 21 2007

I TELL YOU WHAT -- I WILL BE GLAD WHEN THIS NEXT SYSTEM IS FINALLY
THROUGH AND GONE.

BIG CHANGES IN THE FORECAST OVER THE NEXT 24 HOURS. WE WILL HAVE
ANOTHER SUNNY AND MILD TO WARM DAY TODAY.  WARM ADVECTION SETS IN
TONIGHT...HOWEVER...AS THE BIG UPPER LEVEL TROUGH DIGS AND STARTS TO
CUT OFF. ALL MODELS NOW SHOW MOISTURE INCREASING RAPIDLY FROM
MIDNIGHT ON...WITH SCATTERED TO WIDESPREAD SHOWERS AREAWIDE BY
MONDAY MORNING.

INSTABILITY IS STILL THE FACTOR THAT MODULATES OUR SEVERE WEATHER
POTENTIAL DURING THE DAY MONDAY. SPC DAY 2 SWO HAS A SLIGHT RISK
AREA THAT BARELY CATCHES A SLIVER OF SUMTER AND MARENGO COUNTIES.
WITH CONDITIONS EXPECTED TO BE ESSENTIALLY OVERCAST...AND RAIN
ONGOING...INSTABILITY IS STILL EXPECTED TO BE LIMITED. WILL KEEP THE
MENTION OF STRONG STORMS IN THE HAZARDOUS WEATHER OUTLOOK FOR
MONDAY...BUT NOT BUMP IT UP TO SEVERE AT THIS TIME. COLD FRONT IS
PROGGED TO ARRIVE MONDAY NIGHT...BUT THERE WILL BE PLENTY OF CLOUDS
AND RAIN BEHIND IT LASTING INTO TUESDAY. GUIDANCE PAINTS A RATHER
CHILLY PICTURE ON TUESDAY...AS THE UPPER LEVEL SYSTEM DRIFTS
OVERHEAD...WITH TEMPS PERHAPS STRUGGLING TO REACH 60 DEGREES.

/61/

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY.

SIGNIFICANT CHANGES MADE TO THE FORECAST DURING THIS PERIOD. SLOWER
GFS MODEL IS NOW MORE IN LINE WITH MORE PROGRESSIVE NAM/NOGAPS MODELS
WITH REGARD MOVEMENT OF UPPER LOW ACROSS CENTRAL GULF COAST STATES.
THIS CHANGE IN GFS MODEL RESULTS IN RAIN ENDING MUCH QUICKER AND
COLDER AIR MASS ARRIVING MUCH SOONER.

RAIN SHOULD TAPER OFF ACROSS WEST ALABAMA TUESDAY EVENING AND OVER
EAST ALABAMA BY SUNRISE WEDNESDAY.  GFS STRENGTH OF CLOSED
UPPER LOW SEEMS OVERDONE AND WILL NOT BUY INTO ITS WRAP AROUND
RAIN ON WEDNESDAY. LOW CLOUDS ASSOCIATED WITH COLD UPPER LOW WILL
LIKELY LINGER THROUGHOUT THE DAY WEDNESDAY DUE TO COLD AIR
ADVECTION AT THE LOW LEVELS. LIKE TUESDAY...TEMPERATURES ON
WEDNESDAY WILL BE ON THE COOL SIDE WITH HIGHS ACROSS THE EASTERN
COUNTIES IN THE UPPER 50S...WITH MID 60S WEST AS SUN BEGINS TO
BREAK OUT.

REMOVED RAIN FROM FORECAST FOR WEDNESDAY NIGHT THROUGH THURSDAY
NIGHT AS UPPER LOW MOVES RAPIDLY UP THE ATLANTIC COAST AND DRIER
MID LEVEL AIR MOVES IN FROM THE WEST. A LARGE ZONAL RIDGE WILL
BUILD ACROSS THE SOUTHERN UNITED STATES FRIDAY AND SATURDAY
RESULTING IN A SLOW WARMING TREND.

58/ROSE

&&

.AVIATION...06Z TAF DISCUSSION.

VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD...HOWEVER
DEEPER MOISTURE WILL BEGIN WORKING NORTHWARD OUT OF THE GULF
SUNDAY AFTERNOON AND EVENING WITH A 5K CEILING DEVELOPING FROM
SOUTH TO NORTH. A FEW SHOWERS MAY ALSO DEVELOP IN THE VICINITY OF
TOI LATE IN THE TAF PERIOD. WINDS WILL BE NEAR CALM TONIGHT WITH
SOUTHEAST WINDS SUNDAY.

&&

.FIRE WEATHER...
HUMIDITY VALUES AND WINDS WILL BOTH BE REAL CLOSE TO REACHING RED
FLAG CRITERIA THIS AFTERNOON. THE HIGHEST CONFIDENCE IN GETTING
BELOW 30 PERCENT RH...AND AROUND/ABOVE 10 MPH WINDS...WILL BE IN THE
NORTH. THEREFORE...WILL GO WITH A RED FLAG WARNING FOR THE NORTHERN
FIRE DISTRICTS...ROUGHLY NORTH OF A LINE FROM CARROLLTON TO
LAFAYETTE.

/61/

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     81  54  72  55  60 /   0  50 100 100  80
ANNISTON    82  59  74  58  60 /   0  50 100 100  90
BIRMINGHAM  83  63  74  52  59 /   0  50 100 100  80
TUSCALOOSA  84  63  78  54  61 /   0  60 100 100  60
CALERA      83  61  75  55  59 /   0  50 100 100  80
AUBURN      83  63  76  60  65 /   0  60 100 100 100
MONTGOMERY  85  65  79  59  61 /   0  70 100  90 100
TROY        83  65  81  61  65 /   0  80  90  80 100

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...RED FLAG WARNING TODAY ZONES 11>29..36>38.

&&
Hazardous weather outlook, Oct 20, 7:28 PM CDT, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
728 PM CDT SAT OCT 20 2007

ALZ011>015-017>050-220013-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
728 PM CDT SAT OCT 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A FIRE WEATHER WATCH HAS BEEN ISSUED FOR LOCATIONS ACROSS CENTRAL
ALABAMA FOR SUNDAY AFTERNOON...AS THE COMBINATION OF LOW RELATIVE
HUMIDITIES AND INCREASED WINDS WILL CREATE NEAR CRITICAL FIRE
WEATHER CONDITIONS.

THERE IS A SMALL THREAT OF A FEW STRONG THUNDERSTORMS ACROSS CENTRAL
ALABAMA ON MONDAY...AS A COLD FRONT APPROACHES THE REGION FROM THE
WEST. INSTABILITY IS EXPECTED TO BE FAIRLY LIMITED...WHICH SHOULD
KEEP THE THREAT OF SEVERE STORM DEVELOPMENT LOW. AS THE FRONT
SLOWLY CROSSES CENTRAL ALABAMA...LOCALLY HEAVY RAIN COULD LEAD TO
POTENTIAL FLOODING MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

Nearby

Red Flag Warnings in Alabama, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.